Causes, incidence, and risk factors
Milk-alkali syndrome is caused by drinking too much milk (which is high in calcium) and taking certain antacids, especially calcium carbonate or sodium bicarbonate (baking soda), over a long period of time.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome. High levels of vitamin D can worsen this condition.
In the past, milk-alkali syndrome was often a side effect of treating peptic ulcer disease with antacids containing calcium. It is rarely seen today, because newer, better medications that do not contain calcium are available for treating ulcers. A more common scenario today is when someone takes too much calcium carbonate in an attempt to prevent osteoporosis. This has been reported in persons who take as little as 2 grams of calcium per day.
The condition usually has no symptoms (asymptomatic). When symptoms do occur, they are often related to complications, such as kidney problems.
- Back, middle of the body, and loin pain (related to kidney stones)
- Excessive urination
- Other problems that can result from kidney failure
Signs and tests
Treatment involves reducing or eliminating milk and other forms of calcium such as in antacids. If severe kidney failure has occurred, the damage may be permanent.
This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.
The most common complications include:
- Calcium deposits in tissues (calcinosis)
- Kidney failure
- Kidney stones
Calling your health care provider
Contact your health care provider if:
- You drink large amounts of milk and you often use antacids.
- You have any symptoms that might suggest kidney problems.
If you use antacids often, don't drink large amounts of milk, and tell your doctor about any digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day.
Wysolmerski JJ, Insogna KL. The parathyroid glands, hypercalcemia, and hypocalcemia. In: Goldman L, Schafer AI, eds.Cecil Medicine. 24th ed. Philadelphia, PA: Saunders Elsevier; 2011:chap 253.